Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Directed sets and cofinal types


Author: Stevo Todorčević
Journal: Trans. Amer. Math. Soc. 290 (1985), 711-723
MSC: Primary 03E05; Secondary 03E35, 06A10, 18B35, 54A15
DOI: https://doi.org/10.1090/S0002-9947-1985-0792822-9
MathSciNet review: 792822
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that $ 1,\omega ,{\omega _1},\omega \times {\omega _1}$ and $ {[{\omega _1}]^{ < \omega }}$ are the only cofinal types of directed sets of size $ {\aleph _1}$, but that there exist many cofinal types of directed sets of size continuum.


References [Enhancements On Off] (What's this?)

  • [1] U. Abraham and S. Todorcevic, Martin's Axiom and first countable $ S$ and $ L$ spaces, Handbook of Set-Theoretic Topology (K. Kunen and J. Vaughan, eds.), North-Holland, Amsterdam, 1984, pp. 327-346. MR 776627 (86h:03092)
  • [2] J. E. Baumgartner, Applications of the proper forcing axiom, Handbook of Set-Theoretic Topology (K. Kunen and J. Vaughan, eds.), North-Holland, Amsterdam, 1984, pp. 913-959. MR 776640 (86g:03084)
  • [3] G. Birkhoff, Moore-Smith convergence in general topology, Ann. of Math. (2) 38 (1937), 39-56. MR 1503323
  • [4] M. Day, Oriented systems, Duke Math. J. 11 (1944), 201-209. MR 0009970 (5:231c)
  • [5] K. J. Devlin, J. Steprāns and W. S. Watson, The number of inequivalent directed sets, Abstracts Amer. Math. Soc. 3 (1982), 253.
  • [6] R. P. Dilworth, A decomposition theorem for partially ordered sets, Ann. of Math. (2) 51 (1950), 161-166. MR 0032578 (11:309f)
  • [7] J. R. Isbell, The category of cofinal types. II, Trans. Amer. Math. Soc. 116 (1965), 394-416. MR 0201316 (34:1200)
  • [8] -, Seven cofinal types, J. London Math. Soc. (2) 4 (1972), 394-416. MR 0294185 (45:3258)
  • [9] J. L. Kelley, General topology, Van Nostrand Reinhold, New York, 1955. MR 0070144 (16:1136c)
  • [10] R. Laver, An order type decomposition theorem, Ann. of Math. (2) 98 (1973), 96-119. MR 0319820 (47:8361)
  • [11] E. C. Milner and K. Prikry, The cofinality of a partially ordered set, Proc. London Math. Soc. (3) 46 (1983), 454-470. MR 699097 (84m:06004)
  • [12] E. H. Moore and H. L. Smith, A general theory of limits, Amer. J. Math. 44 (1922), 102-121. MR 1506463
  • [13] J. Schmidt, Konfinalität, Z. Math. Logik Grundlagen Math. 1 (1955), 271-303. MR 0076836 (17:951e)
  • [14] S. Shelah, Proper forcing, Lecture Notes in Math., vol. 490, Springer-Verlag, Berlin, Heidelberg and New York, 1982. MR 675955 (84h:03002)
  • [15] R. M. Solovay and S. Tennenbaum, Iterated Cohen extensions and Souslin's problem, Ann. of Math. (2) 94 (1971), 201-245. MR 0294139 (45:3212)
  • [16] J. Steprāns, Some results in set theory, Ph.D. thesis, University of Toronto, 1982.
  • [17] S. Todorcevic, Forcing positive partition relations, Trans. Amer. Math. Soc. 280 (1983), 703-720. MR 716846 (85d:03102)
  • [18] -, A note on the Proper Forcing Axiom, Contemporary Math. 31 (1984), 209-218. MR 763902 (86f:03089)
  • [19] J. W. Tukey, Convergence and uniformity in topology, Ann. of Math. Studies, no. 2, Princeton Univ. Press, Princeton, N. J., 1940. MR 0002515 (2:67a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 03E05, 03E35, 06A10, 18B35, 54A15

Retrieve articles in all journals with MSC: 03E05, 03E35, 06A10, 18B35, 54A15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1985-0792822-9
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society